(May 22, 2012) – Bone strengthening drugs (bisphosphonates), more commonly known as alendronate (Fosamax), ibandronate (Boniva), risedronate (Actonel), and zoledronic acid (Reclast), were first introduced in the mid 1990s, and have become a popular treatment for osteoporosis. Many women who suffer from osteoporosis following menopause take these bone strengthening drugs to reduce the risk of fractures.
A review conducted by the U.S. Food and Drug Administration (FDA) recently published in The New England Journal of Medicine questions whether or not there is any benefit to staying on these drugs long-term, in light of their potential for side effects. A report in the Archives of Internal Medicine yesterday found that osteoporosis drugs significantly raise the risk of a rare, but serious, thigh fracture. Researchers noted that the longer the patient took the bisphosphonates, the greater the risk. Although the researchers noted that studies generally support the benefits of osteoporosis medications to strengthen bones and prevent fractures, they suggested that patients re-evaluate whether or not to continue taking the drugs longer than 3-5 years.
Bisphosphonates have raised safety concerns in the past, including heart risks. In 2008, the FDA said it found no link between the drug and heart problems. In 2010, the FDA ordered drug labels to include a warning about the possibility of thigh fractures. In 2011, an expert panel sanctioned by the FDA, expressed concern over the possibility of atypical fractures.
In a current study, Swiss researchers examined records of 477 patients treated for broken legs; 438 of them had typical fractures caused by falls and other accidents. However, 39 of them had broken femur bones, caused by minimal or no trauma; 32 of the 39 with atypical thigh breaks had taken bisphosphonates – 82 percent; and 7 of the 32 had atypical fractures in both thighbones.
Some experts believe bone-strengthening drugs are being over-prescribed for healthy people. It has been shown that bisphosphonates can actually weaken bones by impairing their ability to heal, leading to fractures, in a study conducted by researchers from N.Y. Presbyterian Hospital/Weill Cornell Medical Center.
Here’s how bisphosphonates work: Bones undergo a constant process of breakdown (called resorption) and rebuilding. When bones break down faster than they can rebuild, they become weak – the condition known as osteoporosis. Weakened bones make people more vulnerable to fractures if they fall. Bisphosphonates decrease bone resorption, which helps maintain bone density and keep the skeleton strong.
In addition to the increased risk of thigh fractures, a study conducted by researchers from the University of Washington and published in the Archives of Internal Medicine showed Fosamax appears to double women’s risk of developing a chronic irregular heartbeat known as atrial fibrillation. This can lead to dizziness, fatigue and momentary loss of consciousness.
There were studies reported in The New England Journal of Medicine in 2006, warning about the link between bisphosphonates and osteonecrosis of the jaw (ONJ), also referred to as “dead jaw”, where the jaw bone dies. Doctors had thought this was triggered by having teeth pulled, and there were warnings to avoid pulling teeth whenever possible. It was thought to be a growing epidemic and was directly linked to these drugs for osteoporosis.
Most drugs have side effects. But, you would not expect a drug marketed for strengthening of the bones to actually cause the bones to break. It is bad enough that these osteoporosis drugs had a risk of “dead jaw”. When the reports surfaced regarding atrial fibrillation, women had to weigh the risks and benefits of taking these drugs. But now, the newest studies found that these bone drugs are actually increasing the risk of bones fractures! It seems that with all the new side effects linked to these bone drugs, maybe sticking with plain old exercise may be the best way to go, as exercise is one of the most effective ways to keep bones strong.
What do you think about these findings? Would you still risk taking these bisphosphonates? Comment on this blogpost; we look forward to hearing your feedback.